The next step in my withdrawal process

In California I got down to 100 mg of Lamictal from an all time high of 400 mg. I’ve tapered it in two different stages first with 200 mg starting in March through May of last year then 100 mg this January. After the first 200 mg I was left so fatigued I took a 2 month break from all withdrawing and then returned to the Risperdal taper. I briefly got off all my Risperdal down from a 11 mg high. The last 1.5 mg I withdrew from way to fast as an experiment and had to reinstate .75 mg after suffering horribly for 3 weeks. What was interesting during the time that I was off of it is that though I was extremely ill in various ways I was for the first time in years free of irritability.

Now off of the last 100 mg of Lamictal my irritability has surfaced at an all time high. I can barely tolerate anyone. And my stress tolerance is close to zero. I have diagnosed myself with akathisia—the internal kind, not the muscular kind. I have a distinct inner disquiet. I googled a bit more to get info on this internal phenomena of akathisia and found virtually nothing, but in talking to my neuro-psychologist it is his opinion that akathisia is much more often experienced in this more subtle way rather than the classic can’t stop moving or sit down stuff you hear about all the time or see among those of us on neuroleptics. Akathisia is a frequent and common, often over-looked, adverse effect of neuroleptics. Often times additional drugs are given to get rid of the “agitation” which is often looked upon as part of the “disease.” I has become clear that one of the reasons I was prescribed so many medications was in large part due to the attempt to treat, usually unsuccessfully, the adverse effects of drugs I was already on.

My husband who is always figuring out what is causing my side effects before I do suggested that maybe cutting down the Lamictal brought out the akathisia caused by the Risperdal—that the Lamictal had been mitigating the symptoms. I ran this by my neuro-psych who confirmed it is his belief that psychiatrists prescribe Lamictal exactly for this purpose whether they are aware of it or not. He also said that it was possible that it was simply the withdrawal causing the symptom and perhaps not the risperdal. We ultimately can’t know. Alas, the constant frustration of those of us in withdrawal. We are each pioneers.

In any case, I’m choosing to return to withdrawing from the Risperdal again once I begin to taper again. It’s worked in the past to go back and forth between the Lamictal and Risperdal. They both cause horrible withdrawal symptoms for me at this point, but different ones, so taking a break from one drug helps my body recover from that drug withdrawal while I resume the withdrawal of the other.

With .75 mg left of the Risperdal I intend and hope to finish it off this time around. I will not predict how long it will take. I will wait a few more days as I am just now sleeping again since I returned from California.

I found a tiny, rustic cottage within city limits but amidst the trees in a wooded area. We are going to start looking for a house to buy. It’s become clear to me that I simply need to live in town. I miss my husband. The house sitting gig was a good thing.

17 thoughts on “The next step in my withdrawal process

Add yours

  1. I have been taking Lamictal since Fall 2007 but I was just added Risperdal in January. My Lamictal had been increased from 100mg to 200mg, and Risperdal from 1mg to 3mg and decreased to 2mg because I was having a terrible hangover effect in the morning that just wouldn’t go away. I want my psychiatrist to take me off the Risperdal because I have restless legs when I sleep and I gained 10 pounds in less than two weeks. I looked up what the effects of Risperdal and Lamictal combination can do and it turns out that Lamictal increases Risperdal’s effect. I only want to taper the Risperdal with a psychiatrist monitoring me because I have tried to wean off psych meds in the past and ended up in the hospital every time. Does anyone feel that Risperdal is causing weight gain, production of more saliva and slightly slurred speech? I’m not sure if that is an attribute of akathesia.

    Like

  2. thanks d.k.
    I’ve seen that page—it’s a good reference.

    I agree with most of it and am on more B vitamins than they recommend as well as some of the other stuff they mention. I also take a lot of inhibitory amino acids.

    Like

  3. wow….that’s kinda scary Stephany, I’m sure it felt like a weight lifted….I hope you’re feeling better….I gotta go see how you’re doing….warm wishes of good health to you

    Like

  4. When I was going off of Prozac and Seroquel [separate times] I called it “a buzzing in my body” like a motor that was always whirring, and I never noticed it, until it STOPPED.

    Like

  5. Hi Gianna.

    The cottage sounds idyllic! Wishing you all the best!

    Do please keep us informed over the Risperdal withdrawal. This must be a fascinating learning experience for many people, including me.

    When I first started reading your blog, I was in two minds (pun acknowledged), as to whether it was penned by a well-meaning psychologist, playing the role of patient to stimulate dialogue in the self-help movement!

    Whether that’s true or not, you’re still a great blogger!

    Like

  6. Keep at it dudes!

    robaroot: if you only tapered a week ago, then it’s very early days.

    I remember watching some tortured soul going through forced neuroleptic withdrawal in a psych unit. It was a very frightening sight.

    Some half-witted quack thought it would be neat to make him do it cold turkey even though he had been taking anti-psychotics for many many years.

    The poor guy was literally pulling his hair out and his tardive dyskinesia was flaring up chronically.

    The guy was riddled with psychomotor trauma, exhibiting pronounced muscle tics, spasms and clearly intolerable restlessness throughout his body.

    This went on for days until frustration overcame him and he hurled a drinking cup in the shrink’s direction.

    Within minutes, the place was swarming with heavy duty cops and they carted him off screaming to a top security mental hospital. That was the last anyone ever heard of him.

    I expect by now he is a psychiatric cabbage, if he’s even alive any more.

    Like

  7. Just putting in my 2 cents on the akathisia–I too experience this when I withdraw from a drug–just the way you describe it–more an internal thing, although I feel it physically too, I CAN sit still, but I feel very internally restless–a tension, an inability to be at peace in my mind or body….maybe it’s where the phrase “wound tighter than a banjo string came from”…I too, know that it’s drug related. I remember about a million years ago before I ever took psych meds that I felt very peaceful in my body, very centered. It felt very pleasureable just to be in a body. I hope to feel that again one day.

    Thanks for sharing. It really does help to hear about everybody’s experiences. It’s amazing really.

    Like

  8. Maybe that’s what’s happening to me…akathisia. I tapered 2 mg. of Risperdal…finished about a week ago. I started on my 400 Lamictal taper, now I’m at 350 mg. I can’t sit or lie still. Up and down and up and down. I’m irritable and so exhausted, but I can’t rest. I don’t know what to do. And the insomnia is killing me. The Risperdal used to help me sleep; now all the HTP and supplements in the world aren’t doing much of anything. This is a bitch.

    Like

  9. All my best coming off the last of the Risperdal. I certainly understand the inner disquiet. I never related it to anything besides a personal flaw, just like I do most things. You are quite the education.

    Like

Thoughts?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Blog at WordPress.com.

Up ↑

%d bloggers like this: